kind of off topic but I wonder if anyone has any thoughts on this. My 14 year old daughter, who does not have IBD or digestive issues but I wanted to ask in regards to long term antibiotic use. So she has had inflammatory acne for about a year now. She saw a dermatologist and she is on topical creams and also she is on a drug called Oracea. It is a 40mg doxycycline. she has been on it for about 5 months and it has helped her tremendously. Her dermatologist stated its safe for her to be on it long term as this drug at 40mg is approved for rosacea and only works for the inflammatory aspect. It does not have antibiotic properties due to the dose being only 40mg. I also was told basically the same thing by my dermatologist who is different from her, the same thing. I have her take a probiotic anyways just to help her gut flora.  I have googled this and didn't come up with a whole lot of info but a few papers basically saying the same thing the docs told me. Anyone have any thoughts on this?

Original Post

I got my first UC flare after antibiotic use for acne. Antibiotic exposure is listed among factors that cause IBD. Due to my own experience, I would not let my child use it. My acne has gotten better in time with topicals, and it is totally gone now. I wish I never touched the systemic antibiotics. 

Elif posted:

I got my first UC flare after antibiotic use for acne. Antibiotic exposure is listed among factors that cause IBD. Due to my own experience, I would not let my child use it. My acne has gotten better in time with topicals, and it is totally gone now. I wish I never touched the systemic antibiotics. 

yes I am aware of this, but the info I was given is at 40mg it DOES NOT have antibiotic properties. The drug is only approved for rosacea which is inflammatory, but some dermatologists are using it for acne due to safety of using antibiotics. A lot of people I see in the acne group are taking doxycycline at well over 100mg daily... That I see could be an issue long term.

can anyone else chime in on this? I am in several acne Facebook groups and not a lot of info on this Oracea either, most everyone that has tried the antibiotic route are on 100mg or more of doxycycline.  This has helped my daughter about 80% and the little info I find states 40mg is not enough to affect gut flora over long term studies. But of course I still worry so I have her take a hefty probiotic as well. I cant believe how  many people in those groups are so quick to take Accutane. Knowing how dangerous it is and the autoimmune effects it can have many years later. I told my doc don't even mention it cuz I will never allow her to go on this with all the colitis and crohns in my family. Don't want to be increasing her risks.

Inflammatory acne is often emotionally damaging and physically scarring, so it’s well worth trying to deal with it (within reason). When a low-dose drug like Oracea is being well tolerated it’s tempting to convince ourselves to look for problems that simply don’t exist. Most drug side effects happen early if they happen at all, though there are exceptions to this. Oracea’s biggest problem is that it’s overpriced. It might be hard to figure out when the Oracea is no longer needed, if it’s working very well.

Scott F posted:

Inflammatory acne is often emotionally damaging and physically scarring, so it’s well worth trying to deal with it (within reason). When a low-dose drug like Oracea is being well tolerated it’s tempting to convince ourselves to look for problems that simply don’t exist. Most drug side effects happen early if they happen at all, though there are exceptions to this. Oracea’s biggest problem is that it’s overpriced. It might be hard to figure out when the Oracea is no longer needed, if it’s working very well.

hey Scott, thanks for replying. Yes its expensive and insurance company wont pay for it due to its branded for rosacea and not acne. We have found a specialty pharmacy thru the dermatologist that ends up being $50 a month, which isn't too bad I guess.. As far as I know she has not had any side effects from it as shes been on it since middle of August. I just always worry about gut issues even though everywhere I read says its too low a dose to have any antibiotic properties. With history of UC and Crohns in my family I just don't want to help jump start more serious issues, so that is the part I struggle with.. thank you

I understand your worry. I get worried every time one of my grandchildren has tummy issues that the underlying cause might UC.

Back in the day when I took antibiotics as a child is well over 50 years ago. The dosing was a lot higher and I think I took penicillin as don't think any other was available.  So would a low dose over a few years cause your daughter to develop IBD? I think I'd defer to the doctor's opinion. But I'm an accountant not a medical professional.

TE Marie posted:

I understand your worry. I get worried every time one of my grandchildren has tummy issues that the underlying cause might UC.

Back in the day when I took antibiotics as a child is well over 50 years ago. The dosing was a lot higher and I think I took penicillin as don't think any other was available.  So would a low dose over a few years cause your daughter to develop IBD? I think I'd defer to the doctor's opinion. But I'm an accountant not a medical professional.

yeah everytime my daughters ever complain of a stomach ache I go into full panic mode..  now that my oldest started her period last year she gets those cramps so makes it harder..lol

Add Reply

Likes (0)
Post
Copyright © 2019 The J-Pouch Group. All rights reserved.
×
×
×
×